DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20195674

Topical steroids more abused than used! A cross-sectional study in the outpatient department of dermatology in a tertiary care centre in coastal Karnataka

Rashmitha Nagaraj, Shruthi Hassan Nagaraj

Abstract


Background: Topical corticosteroids (TCS) are one among the most commonly prescribed medications in the ambulatory setting. They exhibit anti-inflammatory effects, immunosuppressive effect, antiproliferative effects and vasoconstriction.

Methods: A total of 400 patients who had visited the outpatient department or was admitted in the department of dermatology and had applied topical corticosteroids for a duration of 2 or more weeks were included for the study over a period of 2 months in June and July 2018. This study is clinical and observational, to evaluate the topical corticosteroids abuse cases.

Results: Out of 400 people 304 [76%] patients were either recommended or prescribed TCS by a non-physician source. And the rest 96 [24%] patients were been prescribed by the medical fraternity. Majority of patients have applied TCS belonging to super potent class [294/400] duration of usage varied from 2 weeks to 2 years and amount from 10 to 240 g. The most common consequences of TCS abuse was rebound phenomenon followed by hypopigmentation, striae.

Conclusions: Prolonged and continuous use of TCS can cause many adverse effects with varying clinical presentation. Treatment is difficult as there is rebound phenomenon with discontinuation of TCS. Gradual withdrawals of TCS with supplementation of adequate treatment to the present clinical issue are usually recommended to get good clinical results.

Keywords


Topical corticosteroids, Adverse effects of TCS, Superficial fungal infections, Tinea corporis, Tinea cruris

Full Text:

PDF

References


Saraswat A, Lahiri K. Topical corticosteriod abuse on face: a prospective, multicenter study of dermatology out patients. IJDVL. 2016;77(2):160-6.

Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol. 2006;54:1-15.

Mahe A, Ayward FG, Dangou JM. Skin diseases associated with cosmetic use of bleaching products in women from Dakar, Senegal. Br J Dermatol. 2003;148:493-500.

Lu H, Xiao T, Lu B, Dong D, Yu D, Wer H, et al. Facial corticosteroid addictive dermatitis in Guiyang city, China. Clin Exp Dermatol. 2009; 35:618-21.

Al-Dhalim MA, Aljwahiri N. Misuse of topical corticosteroids. A clinical study from an Iraqi hospital. Eastmediterr health J. 2006;12:847-52.

Solomon BA, Glass AT, Rabbin PT. Tinea incognito and over the counter potent topical steroids. Cutis. 1996;58:295.

Rathi S. Abuse of topical steroids as cosmetic cream, a social background of steroid dermatitis. Indian J Dermatol. 2006;51:154-5.

Kligman AM, Frosch PJ. Steroid addiction. Int J Dermatol. 1979;18:23-31.

Rathi SK, Kumrah L. Topical corticosteroid- induced rosacea– like dermatitis: a clinical study of 110 cases. IJDVL. 2011;1(77):42-6.

Liu ZH, Du XH. Quality of life in patients with steroid dermatitis before and after treatment. J Eur Acad Dermatol Venereol. 2008;22:663-9.

Ljubojeviæ S, Basta-Juzbasiæ A, Lipozenèiæ J. Steroid dermatitis resembling rosacea: etiopathogenesis and treatment. J Eur Acad Dermatol Venereol. 2002;16:121-6.

Rogers PJ, Wood SM, Garrett EL, Krykant SP, Haddington NJ, Hayhurst J, et al. Use of non-prescription topical steroids:Patients’ experiences. Br J Dermatol. 2005;152:1193-8.